Hail, Cass
- When
- July 26, 3:35 PM CST
- Where
- Cass County, 3.95 mi NW of Longville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.020, -94.260
Thunderstorms over northeast Minnesota dropped damaging hail to some areas of northeast Minnesota on July 26th. In some cases, the hail was quite large.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms over northeast Minnesota dropped damaging hail to some areas of northeast Minnesota on July 26th. In some cases, the hail was quite large. One storm dropped hail 2 inches in diameter, nearly the size of billiard balls, to a part of rural Aitkin County, which caused minor structural and agricultural damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 26, 2:22 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 322 PM CDT SAT JUL 26 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 322 PM CDT SAT JUL 26 2014 WEAK SFC RIDGING COVERED THE FA AT 19Z. CU WERE BEGINNING TO FORM OVER NE MN WHILE NW WI WAS MAINLY CLEAR. MEANWHILE...A COLD CORE CLOSED UPPER LOW WAS ROTATING THROUGH SOUTHERN MANITOBA AND BEGINNING TO SEND CLOUDS TOWARD NORTHERN MN. A SFC TROF WAS LOCATED OVER THE RED RIVER VALLEY OF THE NORTH AND MAKING SOME INROADS INTO WESTERN MN. AS THIS TROF MOVES CLOSER TO THE FA...EXPECT TO SEE SOME SHOWERS AND STORMS TO DEVELOP LATE THIS AFTERNOON. WILL MOVE THE POPS EWD WITH THE ADVANCING SFC TROF. A COLD FRONT FOLLOWS BEHIND THE TROF TONIGHT AS THE CLOSED UPPER LOW DROPS INTO NW MN BY 06Z SUNDAY. SHOWERS AND STORMS WILL CONTINUE TO DEVELOP/PERSIST ALONG AND AHEAD OF THE FRONT/CLOSED LOW THIS EVENING. AFTER 06Z...THE BEST INSTABILITY AXIS EXITS THE FA ENDING THE POSSIBILITY OF STORMS. HOWEVER...SHOWERS WILL PERSIST. THERE MAY BE PERIODS OF NO ACTIVITY AS WHAT APPEARS TO BE A DRY SLOT MOVES THROUGH THE AREA TONIGHT. HAVE ATTEMPTED TO TIME THIS DRY SLOT AND SHOWER ACTIVITY THROUGH THE NIGHT. HIGHEST POPS ARE RESERVED FOR LATE TONIGHT AS THE COLD CORE LOW DROPS OVER THE FA. ON SUNDAY...THE CLOSED LOW MOVES OVER NW WI IN THE MORNING BEFORE OPENING UP INTO A LONG WAVE TROF. A SFC TROF WILL LINGER OVER THE FA THROUGH THE DAY. THESE FEATURES COMBINED WITH CAA AND ON A NLY FLOW ALOFT...WILL BE THE INGREDIENTS NEEDED TO KEEP SHOWERS GOING FOR MUCH OF THE DAY. THEY WILL NOT BE WIDESPREAD SHOWERS AND THERE WILL BE BREAKS FROM THE PCPN...BUT PROVIDE SOME MUCH NEEDED RAIN TO AREAS THAT HAVE NOT SEEN RAIN IN AWHILE. HAVE POPS TRENDING DOWNWARD FROM NW TO SE THROUGH THE DAY. MAX TEMPS WILL BE 10 DEGREES COOLER THAN SATURDAY. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 322 PM CDT SAT JUL 26 2014 A DEEP UPPER TROUGH WILL REMAIN NEARLY STATIONARY OVER ERN ONTARIO/WRN QUEBEC THROUGH THE WEEK AS AN UPPER RIDGE PERSISTS OVER THE ROCKIES AND WRN HIGH PLAINS. THE NORTHLAND WILL BE WEDGED BETWEEN THESE TWO FEATURES...WHICH WILL KEEP CONDITIONS FAIRLY QUIET DUE TO THE RELATIVELY DRY AND COOL NLY FLOW ALOFT IN PLACE. THE PRESENCE OF THE RIDGE TO THE WEST WILL DRAW IN ENOUGH WARM AIR TO KEEP HIGH TEMPERATURES IN THE 70S CLOSE TO 80 THROUGH THE WEEK. EMBEDDED SHRT WVS ROTATING SWD THROUGH THE WRN GREAT LAKES AROUND THE PERIPHERY OF THE UPPER LOW WILL TAP INTO THIS WARM AIR MASS TO AN EXTENT AND ALLOW AFTERNOON/EVENING CONVECTIVE SHOWERS AND STORMS TO DEVELOP NEARLY EVERY DAY THIS WEEK. THE CONVECTIVE PARAMETERS WILL BE ON THE LOW SIDE DUE TO A LACK OF SIGNIFICANT INSTABILITY AND DEEP LAYER SHEAR...SO STORMS WILL LIKELY BE WEAK AND SHORT-LIVED. THE ERN HALF OF THE FORECAST AREA...EAST OF U.S. HIGHWAY 53...WILL SEE THE BEST CHANCE OF SHOWERS AND STORMS THIS WEEK. RAINFALL AMTS WILL BE LIMITED AS WELL...WITH A RELATIVELY DRY AIR MASS. THE PATTERN IS EXPECTED TO BREAK DOWN BY THE WEEKEND. TEMPERATURES WILL EXPERIENCE A STEADY RISE THROUGH THE WEEK WITH HIGHS STARTING OUT IN THE 70S ON MONDAY...AND INTO THE 80S BY THUR AND FRI. OVERNIGHT LOWS MON MORNING WILL BOTTOM OUT IN THE 40S AND LOWER 50S...WITH 50S AND LOWER 60S BY THE END OF THE WORK WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1230 PM CDT SAT JUL 26 2014 VFR CONDITIONS THROUGH MOST OF TODAY WITH HIGH-BASED CONVECTION POSSIBLE LATE THIS AFTERNOON AND INTO THE EARLY EVENING ALONG AND AHEAD OF AN INCOMING WEAK COLD FRONT. A WEAKLY UNSTABLE BOUNDARY LAYER WILL LEAD TO THESE LOW CHANCES FOR TS. WILL LIKELY SEE A BREAK IN THE PRECIP THIS EVENING AND JUST AFTER MIDNIGHT BEFORE THE MAIN UPPER LOW BEGINS TO PUSH IN FROM THE NW AND PRODUCE ADDITIONAL CHANCES FOR RAIN SHOWERS...LIKELY MORE WIDESPREAD THROUGH LATE SUN MORNING. LIGHT W/SW WINDS TODAY AND TONIGHT WILL VEER TO THE N/NW BY SUN MORNING AND INCREASE THROUGH THE DAY WITH GUSTS UP TO OR EXCEEDING 20 KT. && .PRELIMINARY POINT TEMPS/POPS... DLH 58 70 54 75 / 60 40 10 10 INL 55 72 50 75 / 30 30 10 10 BRD 60 73 53 77 / 20 40 10 0 HYR 58 70 47 74 / 40 60 10 10 ASX 57 69 50 75 / 50 60 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...GSF LONG TERM...BJT AVIATION...BJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 300 PM CDT SAT JUL 26 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 300 PM CDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL SPREAD OVER THE AREA THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-271030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 300 PM CDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH THROUGH FRIDAY. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 358 PM CDT SAT JUL 26 2014 MNZ025-026-035-262145- NORTH CASS-NORTHERN AITKIN-SOUTH ITASCA- 358 PM CDT SAT JUL 26 2014 ...THUNDERSTORMS DEVELOPING... AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORTAGE LAKE TO TEN MILE LAKE...MOVING EAST AT 40 MPH. THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... WHIPHOLT... BENA... WOMAN LAKE... SIX MILE LAKE... PONTORIA... FEDERAL DAM... BREVIK... LONGVILLE... BOY LAKE... WABEDO... BOY RIVER... MUD LAKE... TOBIQUE... INGUADONA... BALL CLUB... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4741 9466 4742 9357 4683 9380 4682 9467 GSF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 406 PM CDT SAT JUL 26 2014 MNZ010-018-025-026-262145- KOOCHICHING-NORTH CASS-NORTH ITASCA-SOUTH ITASCA- 406 PM CDT SAT JUL 26 2014 ...THUNDERSTORMS DEVELOPING... AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF GRAND FALLS TO 6 MILES WEST OF CUT FOOT SIOUX LAKE...MOVING EAST AT 35 MPH. THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... MARGIE... CUT FOOT SIOUX LAKE... OSLUND... MAX... SAND LAKE... WIRT... INGER... GRAND FALLS... BIG FALLS... BOWSTRING LAKE... SPRING LAKE... JESSIE LAKE... TALMOON... BOWSTRING... EFFIE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4837 9324 4742 9356 4742 9436 4836 9404 GSF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
406 PM CDT SAT JUL 26 2014
MNZ034-262130-
CROW WING-
406 PM CDT SAT JUL 26 2014
...STRONG STORM MOVING INTO EXTREME SOUTHERN CROW WING COUNTY...
AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF FORT RIPLEY...MOVING EAST AT 40
MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
FORT RIPLEY AND LENNOX BY 415 PM...
SAINT MATHIAS BY 425 PM...
SHEPHARD BY 430 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4627 9435 4629 9382 4615 9382 4615 9423
4615 9436 4616 9438 4620 9440 4624 9440
DAPThe Duluth radar (KDLH), 157 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds were estimated at 45 mph.
The hail caused significant damage to siding, gutters, crops, and apple trees.
Pea to quarter size hail was covered the ground.
Several 3 to 4 inch diameter tree limbs were broken.
There were two waves of pea to penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534000, 534001, 534071, 534002, 534003, 534004, 534005, 534007, 534006.